×

Dartmouth doctor reiterates risks of e-cigarettes for youths



Valley News Staff Writer
Monday, August 26, 2019

LEBANON — In the wake of the first known death resulting from severe lung disease in those who use e-cigarette devices, a Dartmouth-Hitchcock pediatrician on Monday reiterated safety concerns about the products and urged anyone who has symptoms of lung problems from vaping to seek medical help.

Though touted as a method to help cigarette smokers to quit smoking, teenagers — including those in the Twin States — who have never smoked are increasingly picking up “vapes” and becoming addicted to the flavored juice that carries varying amounts of nicotine, as well as solvents and in some cases cannabinoids.

“It’s pretty scary,” Dr. Susanne Tanski, a Dartmouth-Hitchcock pediatrician and researcher, said on Monday.

As of last week, health officials in 22 states were investigating 193 potential cases of severe lung illness believed to be associated with e-cigarette product use, according to a transcript of a Friday briefing by the Centers for Disease Control and Prevention. One death was reported in Illinois.

“This tragic death in Illinois reinforces the serious risks associated with e-cigarette products,” said Dr. Robert Redfield, director of the Centers for Disease Control and Prevention, in a statement last week.

Redfield said there is “little information about related harms” from the substances people are exposed to through e-cigarettes.

“E-cigarettes are not safe for youth, young adults, pregnant women, or adults who do not currently use tobacco products,” he said in his statement.

So far, Tanski said the pediatric intensive care unit at Dartmouth-Hitchcock Medical Center has not yet seen any cases of severe lung disease related to vaping.

But she said, “That does not mean that we’re not at risk.”

Symptoms of vaping-related lung conditions include progressively worsening shortness of breath and chest pain. Symptoms do not always include a cough, Tanski said. If someone develops these symptoms, Tanski said they should see their doctor.

It’s not yet clear what the culprit is that’s causing this illness or illnesses, but it is vaping related, she said.

“Our young people need to understand that these are not safe products,” she said.

Vaping also has been linked with seizures, she said.

Help is available for those looking to quit vaping or for those looking to help someone else to quit, she said.

DHMC’s tobacco treatment service can be reached at 603-650-8537, and the CDC has information on its website: cdc.gov/tobacco/basic_information/e-cigarettes/index.htm.

Nora Doyle-Burr can be reached at ndoyleburr@vnews.com or 603-727-3213.